High Wind, Corson
- When
- January 8, 4:00 PM CST to 11:00 PM CST
- Where
- Corson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A tight surface pressure gradient between a high pressure area to the west and a surface low pressure area to the east brought high winds to parts of north central and central South Dakota.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A tight surface pressure gradient between a high pressure area to the west and a surface low pressure area to the east brought high winds to parts of north central and central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 8, 3:18 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CST MON JAN 8 2007
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT AND
AGAIN ON THURSDAY...AS WELL AS THE TIMING OF THE WINDS DIMINISHING
TONIGHT. 21Z SURFACE ANALYSIS SHOWED WEAK LOW PRESSURE OVER
MINNESOTA AND NORTHERN IOWA...WITH STRONG HIGH PRESSURE OVER THE
NORTHERN ROCKIES. WIND SPEEDS DID NOT COME UP QUITE AS QUICKLY AS
ADVERTISED TODAY...BUT ARE FINALLY COMING UP IN THE WESTERN PART
OF THE CWA WHERE THE TIGHTER GRADIENT IS. GFS HAS PICKED UP ON
THIS AND KEEPS A FAIRLY TIGHT GRADIENT THROUGH THE EVENING
HOURS...THEN BEGINS TO LOOSEN IT FROM WEST TO EAST AFTER MIDNIGHT.
SOME STATIONS JUST TO THE WEST OF THE CWA HAVE BEEN REACHING HIGH
WIND WARNING CRITERIA FOR THE LAST SEVERAL HOURS...SO WILL LEAVE
THE WARNING GOING IN THE WESTERN CWA THROUGH MIDNIGHT. CENTRAL
ZONES SHOULD BEGIN TO SEE WINDS SPEEDS COME UP INTO ADVISORY
CRITERIA BY 00Z...WITH THE EASTERN ZONES COMING UP BETWEEN 02Z AND
05Z. WARNINGS AND ADVISORIES CURRENTLY IN PLACE SHOULD HOLD.
HIGH PRESSURE ELONGATES FROM THE ROCKIES TO THE WESTERN PLAINS
LATE TONIGHT..WITH THE RIDGE PUSHING ACROSS THE PLAINS ON TUESDAY.
A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE OVER SOUTHWESTERN
CANADA WILL REACH THE FAR WESTERN PART OF THE STATE TUESDAY
AFTERNOON...THEN TRACKS ACROSS THE WESTERN HALF OF THE STATE
TUESDAY NIGHT...THEN ACROSS THE CWA ON WEDNESDAY. THE CWA WILL BE
IN THE WARM SECTOR MOST OF THE DAY WEDNESDAY...WITH ABOVE NORMAL
TEMPS EXPECTED. THE LOW TRACKS FROM SOUTH CENTRAL CANADA TO
ONTARIO WEDNESDAY NIGHT...DRAGGING THE COLD FRONT ACROSS THE CWA.
STRONG HIGH PRESSURE THEN BEGINS TO PUSH DOWN FROM WESTERN
CANADA...BRINGING THE BEGINNINGS OF A COLD SPELL TO THE NORTHERN
PLAINS. BIGGEST QUESTION IS THEN JUST HOW FAR SOUTH THE HIGH DROPS
ON THURSDAY. LOW PRESSURE WILL EXTEND FROM THE FOUR CORNERS REGION
ACROSS THE SOUTHERN PLAINS...WITH AN AREA OF DECENT LIFT SURE TO
SET UP BETWEEN IT AND THE HIGH TO THE NORTH. WITH THE MODELS
TYPICALLY TOO SLOW WITH THE PUSH OF COLD AIR...HAVE OPTED TO LEAVE
JUST A SMALL POP IN DURING THE DAY THURSDAY...THEN DRY THURSDAY
NIGHT THINKING THAT THE HIGH WILL HAVE PUSHED FAR ENOUGH SOUTH TO
KEEP THE MOISTURE SOUTH OF THE CWA. H85 TEMPS FALL FROM AROUND
ZERO WEDNESDAY NIGHT TO NEAR -20 THURSDAY NIGHT. THEREFORE...WENT
A GOOD CATEGORY OR TWO BELOW NORMAL FOR THURSDAYS HIGHS...AND
CLOSER TO 15 DEGREES BELOW NORMAL FOR THURSDAY NIGHTS LOWS.
.LONG TERM...FRIDAY THROUGH MONDAY
AN ANOMALOUSLY STRONG UPPER RIDGE JUST OFF THE CONUS WEST COAST
AT THE START OF THE EXTENDED RESULTS IN SPLIT FLOW OVER THE
WESTERN HALF OF NORTH AMERICA...WITH AN UPPER LEVEL LOW
CIRCULATION CENTERED OVER NEVADA. THIS CWFA APPEARS TO BE RIGHT
UNDER THE MID/UPPER LEVEL CONFLUENCE REGION WHERE THE WEAKER
NORTHERN STREAM FLOW AND STRONGER SOUTHERN STREAM FLOW COME BACK
TOGETHER. GRADUALLY...THE SOUTHERN STREAM FLOW CREATES A PERIOD OF
WSWRLY FLOW ALOFT FRIDAY NIGHT AND SATURDAY...ALLOWING FOR SOME
MID-LEVEL WAA AND MOISTURE ADVECTION INTO SOUTH DAKOTA WHEN THE
BEST FORCING AND LIFT SHOW UP OVER THE SOUTHERN PORTION OF THIS
CWFA. IN THE LOW LEVELS...HOWEVER...CAA AND DRY ARCTIC HIGH
PRESSURE ARE BUILDING INTO THE CWFA FROM THE NORTH. FOR NOW AM
CONTINUING THE TREND OF LOW POPS ACROSS THE SOUTHERN HALF OF THE
CWFA FRIDAY THROUGH SATURDAY...ALTHOUGH THIS POTENTIAL FOR SOME
LIGHT SNOW MAY BE IN JEOPARDY IF THE STRENGTH OF LOW LEVEL
COLD/DRY AIRMASS PROGGED BY THE LAST FEW ITERATIONS OF THE
OPERATIONAL GFS MODEL VERIFY. LOWEST COUPLE HUNDRED MILLIBARS OF
THE ATMOSPHERE MAY END UP TOO DRY TO SUPPORT PRECIPITATION
REACHING ALL THE WAY DOWN TO THE GROUND. OTHERWISE...UPPER LEVEL
FLOW RETURNS TO A MORE NNWRLY CONFIGURATION BY SATURDAY
NIGHT...PERSISTING THROUGH TO THE END OF THE PERIOD...SHUTTING OFF
THE POTENTIAL FOR ANY MEASURABLE PRECIPITATION.
BY FRIDAY MORNING...LOW LEVEL ARCTIC AIR HAS ALREADY ADVECTED INTO
THE CWFA AND REMAINS THROUGH THE DURATION OF THE EXTENDED. WILL BE
DEALING WITH A PERIOD OF TEMPERATURES SOME 10 TO 15 DEGREES BELOW
NORMAL....WITH A REINFORCING SHOT OF COLD AIR SHOWING UP BY MONDAY
/DAY 7/. 00Z/06Z/12Z GFS AND 00Z EC WERE ALL SHOWING THIS
REINFORCING SHOT OF COLD AIR. AS A RESULT...COLLABORATED A COOLER
DAY 7 MAX T FORECAST THAN PRELIMINARY GUIDANCE...WHICH CONTAINED
A NOTABLE...AND UNPROBABLE...TREND TOWARD WARMER CLIMATOLOGY
NUMBERS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-
POTTER-STANLEY-SULLY-WALWORTH.
WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CST TUESDAY FOR
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-EDMUNDS-FAULK-
HAND-MCPHERSON-SPINK.
MN...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM CST TUESDAY FOR BIG
STONE-TRAVERSE.
&&
PARKIN/DORNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 506 AM CST MON JAN 8 2007 MNZ039-046-SDZ005>008-010-011-017>023-037-091115- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 506 AM CST MON JAN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG PRESSURE GRADIENT WILL DEVELOP BETWEEN LOW PRESSURE SITUATED TO THE NORTH AND EAST OF THE REGION...AND HIGH PRESSURE OVER THE ROCKIES. THIS WILL ALLOW STRONG NORTHWEST WINDS TO DEVELOP BEHIND THE ASSOCIATED COLD FRONT EXPECTED TO SLIDE SOUTHEAST THROUGH THE REGION LATE THIS MORNING INTO THE AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. THERE IS THE POTENTIAL FOR SOME SNOWFALL TODAY ACROSS THE AREA...WHICH COULD RESULT IN SOME AREAS OF BLOWING SNOW THIS AFTERNOON. VISIBILITIES MAY BE REDUCED AT TIMES. ALSO TONIGHT...AS TEMPERATURES FALL BEHIND THE COLD FRONT AND WINDY CONDITIONS CONTINUE...WIND CHILL READINGS COULD FALL BELOW ZERO ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-091115- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 506 AM CST MON JAN 8 2007 /406 AM MST MON JAN 8 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG PRESSURE GRADIENT WILL DEVELOP BETWEEN LOW PRESSURE SITUATED TO THE NORTH AND EAST OF THE REGION...AND HIGH PRESSURE OVER THE ROCKIES. THIS WILL ALLOW STRONG NORTHWEST WINDS TO DEVELOP BEHIND THE ASSOCIATED COLD FRONT EXPECTED TO SLIDE SOUTHEAST THROUGH THE REGION LATE THIS MORNING INTO THE AFTERNOON. NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS POSSIBLE TO 60 MPH THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12805, 12807, 12814, 12815, 12809, 12810, 12812, 12819, 12820.